Louisiana, 2011Tornado and Tropical Storm in Louisiana, September 3 to 4, 2011
September 3 to 4, 2011 · NWS LCH · 19 events in 17 counties and zones
Tropical Storm Lee made landfall south of Intracoastal City in Vermilion Parish on September 4th. No deaths or injuries were reported.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $275,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Lee made landfall south of Intracoastal City in Vermilion Parish on September 4th. No deaths or injuries were reported. Storm total rainfall ranged from 3 to 10 inches, with the highest amounts recorded in central Louisiana (a co-op station near Alexandria recorded 10.96 inches). Due to inland flooding, a few state roads were closed in Avoyelles Parish, and one home in Acadia Parish had water enter it. The highest sustained wind of 30 knots (35 mph) was recorded at Lafayette Regional Airport. The highest wind gust of 43 knots (50 mph) was recorded at LSU Dean Lee near Alexandria. There were scattered power outages and isolated trees blown down across the region, with a few homes having trees land on them. The lowest sea-level pressure was 987.5 mb at Acadiana Regional Airport near New Iberia. The maximum tide was 5.82 ft MLLW, which was 4.76 ft above normal. This resulted in roads and low elevations in Cypremort Point to be flooded with 2-3 feet of water for a few hours in the morning of September 4th. Minor coastal flooding also occurred in Cameron Parish near Holly Beach, where water approached Highway 82, and near Delcambre along the Vermilion/Iberia Parish line where water covered local roadways and property. One tornado was reported in Lafayette Parish, briefly touching down in a field and doing no damage. Total property damage was $270K.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 3, 6:07 AM CST, 5 hours 53 minutes earlier.
Area forecast discussion, Sep 3, 6:07 AM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
707 AM CDT SAT SEP 3 2011
...TROPICAL STORM LEE HEADING TOWARD THE SOUTH CENTRAL LOUISIANA
COAST...
.DISCUSSION...
OBVIOUS PRIMARY SHORT TERM CONCERN...THE NEXT 48 HRS OR SO...IS
TROPICAL STORM LEE. LATEST ADVISORY FROM NHC PLACES THE CENTER ABOUT
95 MILES S OF LAFAYETTE...HEADING NNW AT 7 MPH...WITH MAX WINDS
AROUND 50 MPH. LATE NIGHT AIRCRAFT FIXES...AND OVERNIGHT
SATELLITE/RADAR IMAGERY INDICATE THE CENTER HAS BEEN
WOBBLING/REFORMING TO THE NORTHWEST. THIS HAS RESULTED IN A WWD
SHIFT OF THE FORECAST TRACK...WHICH NOW CALLS FOR LANDFALL ALONG THE
IBERIA PARISH COAST DUE SOUTH OF NEW IBERIA LATER THIS AFTERNOON OR
EVENING. FROM A PRACTICAL STANDPOINT...THIS SUBTLE SHIFT IN THE
TRACK WILL END UP MEANING LITTLE...AS LEE CONTINUES TO BE A VERY
ASYMMETRIC AND SOMEWHAT BROAD STORM...WITH THE BULK OF THE STRONG
WINDS/RAINFALL DISPLACED TO THE NORTH/EAST OF THE CENTER.
ALTHOUGH CONVECTION PERIODICALLY ATTEMPTS TO WRAP COMPLETELY AROUND
THE CENTER...THE INFLUX OF DRY AIR FROM THE WEST...AND WIND SHEAR
COURTESY OF AN UPPER TROF OVER THE NW GULF...HAVE THUS FAR PREVENTED
THIS FROM BEING SUCCESSFUL TO ANY SIGNIFICANT DEGREE. STILL...LEE
HAS MANAGED TO CONTINUE SLOWLY STRENGTHENING...AND WIND GUSTS IN
EXCESS OF 40 KNOTS ARE BEING REPORTED AT NUMEROUS OIL PLATFORMS OFF
THE SOUTHWEST AND SOUTH CENTRAL LOUISIANA COAST...WITH A LARGE
PRECIPITATION SHIELD COVERING THE EASTERN THIRD TO HALF OF THE
FORECAST AREA.
THE GREATEST HAZARDS ASSOCIATED WITH LEE CONTINUE TO A PROLONGED
PERIOD OF TROPICAL STORM FORCE WINDS...AND INLAND FLOODING DUE TO
THE SLOW FORECAST MOVEMENT. A FLASH FLOOD WATCH WAS ISSUED YESTERDAY
FOR PARTS OF SOUTH CENTRAL LOUISIANA...AND THIS STILL LOOKS GOOD.
HEAVIER RAINFALL RATES THUS FAR HAVE BEEN BETWEEN ONE HALF TO THREE
QUARTERS OF AN INCH PER HOUR...BUT THIS EVENT WILL BE MORE OF A
MARATHON THAN A SPRINT...WITH TOTAL RAINFALL ACCUMULATIONS OF 5 TO
10 INCHES...WITH LOCALLY HIGHER AMOUNTS...POSSIBLE IN THE WARNED
AREA. THE WATCH MAY NEED TO BE EXPANDED WWD AND NWD SLIGHTLY PENDING
RAINFALL EVOLUTION TODAY AND SUBSEQUENT LEE FORECASTS FROM NHC.
AS LEE BEGINS TO ACCELERATE TO THE NORTHEAST AWAY FROM THE AREA
SUNDAY NIGHT...THE UPPER TROUGH RESPONSIBLE FOR THIS WILL SEND A
STRONG EARLY FALL COLD FRONT THROUGH THE REGION. MUCH DRIER AND
COOLER AIR IS PROGGED TO FILTER IN BEHIND THE FRONT...WITH DEWPOINTS
DROPPING INTO THE 40S AND 50S. DAYTIME HIGHS MIDWEEK ARE EXPECTED TO
REACH THE LOWER/MID 80S...WITH MORNING LOWS IN THE UPPER 50S TO
LOWER 60S.
&&
.MARINE...
TROPICAL STORM LEE NEAR 28.8N 91.9W AT 4 AM CDT DRIFTING TO THE
NORTH AROUND 7 MPH. ALL INTEREST SHOULD CONTINUE TO MONITOR THE
LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 83 73 83 70 / 80 90 80 50
KBPT 87 74 87 69 / 50 80 70 30
KAEX 83 72 80 67 / 90 90 80 70
KLFT 80 74 80 72 / 100 100 90 90
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR ACADIA-AVOYELLES-CALCASIEU-CAMERON-
EVANGELINE-IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST.
MARTIN-ST. LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ACADIA-IBERIA-
LAFAYETTE-LOWER ST. MARTIN-ST. LANDRY-ST. MARY-UPPER ST.
MARTIN-VERMILION.
TX...NONE.
GM...TROPICAL STORM WARNING FOR CALCASIEU LAKE-COASTAL WATERS FROM
CAMERON LA TO HIGH ISLAND TX OUT 20 NM-COASTAL WATERS FROM
INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-COASTAL WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20
NM-SABINE LAKE-VERMILION BAY-WATERS FROM INTRACOASTAL CITY
TO CAMERON LA FROM 20 TO 60 NM-WATERS FROM CAMERON LA TO
HIGH ISLAND TX FROM 20 TO 60 NM-WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.
&&
PUBLIC/MARINE...24/13Hazardous weather outlook, Sep 3, 6:19 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
719 AM CDT SAT SEP 3 2011
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180-201-215-216-259>262-041230-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
719 AM CDT SAT SEP 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...LA...CENTRAL LOUISIANA...SOUTH CENTRAL
LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...
SOUTHEAST TEXAS AND TX.
.DAY ONE...TODAY AND TONIGHT
TROPICAL STORM LEE WILL CONTINUE TO MOVE TOWARD THE LOUISIANA COAST
TODAY...AND INLAND BY TONIGHT. TROPICAL STORM FORCE WINDS ARE
EXPECTED TO AFFECT COASTAL LOCATIONS EAST OF
CAMERON...PORTIONS OF ACADIANA AS WELL AS MUCH OF THE COASTAL
WATERS. IN ADDITION...HEAVY RAINFALL IS EXPECTED TO AFFECT MUCH OF
THE AREA...WITH FLOODING POSSIBLE ACROSS PORTIONS OF ACADIANA.
PLEASE SEE THE LATEST INFORMATION FROM THE HURRICANE LOCAL
STATEMENT UNDER NEWHLSLCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAINFALL AND TROPICAL STORM FORCE WINDS WILL BE POSSIBLE
THROUGH SUNDAY AS TROPICAL STORM LEE CONTINUES TO MOVE INLAND OVER
SOUTHERN LOUISIANA. CONDITIONS ARE EXPECTED TO IMPROVE SUNDAY
NIGHT INTO MONDAY AS THE SYSTEM MOVES FURTHER AWAY FROM THE AREA.
COOLER AND DRIER CONDITIONS ARE ANTICIPATED FOR THE REMAINDER OF
THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
24
Event by event
17 tropical storm, 1 tornado, 1 flash flood. Local standard time, as filed.
Tropical Storm, Acadia
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Acadia forecast zone
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
Isolated power outages were reported due to a few trees blown down across Acadia Parish.
Tropical Storm, Allen
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Allen forecast zone
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.653, -92.828 (the zone’s center; the record gives no point)
Isolated power outages were reported due to a few trees blown down across Allen Parish.
Tropical Storm, Avoyelles
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Avoyelles forecast zone
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.076, -92.001 (the zone’s center; the record gives no point)
Scattered power outages were reported due to a few trees blown down across Avoyelles Parish. Around 1,000 outages were reported.
Tropical Storm, Beauregard
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Beauregard forecast zone
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.649, -93.343 (the zone’s center; the record gives no point)
Isolated power outages were reported due to a few trees blown down across Beauregard Parish.
Tropical Storm, Calcasieu
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Calcasieu forecast zone
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
Isolated power outages were reported due to a few trees blown down across Calcasieu Parish.
Tropical Storm, Cameron
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Cameron forecast zone
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
Isolated power outages were reported due to a few trees blown down across Cameron Parish.
Tropical Storm, Evangeline
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Evangeline forecast zone
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.729, -92.406 (the zone’s center; the record gives no point)
Isolated power outages were reported due to a few trees blown down across Evangeline Parish.
Tropical Storm, Iberia
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Iberia forecast zone
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
Isolated power outages were reported due to a few trees blown down across Iberia Parish.
Tropical Storm, Jefferson Davis
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Jefferson Davis forecast zone
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
Isolated power outages were reported due to a few trees blown down across Jeff Davis Parish.
Tropical Storm, Lafayette
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Lafayette forecast zone
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.207, -92.064 (the zone’s center; the record gives no point)
Isolated power outages were reported due to a few trees blown down across Lafayette Parish.
Tropical Storm, Lower St. Martin
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Lower St. Martin forecast zone
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.129, -91.608 (the zone’s center; the record gives no point)
Isolated power outages were reported due to a few trees blown down across lower St. Martin Parish. One house had a tree fall on it.
Tropical Storm, Rapides
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Rapides forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.199, -92.533 (the zone’s center; the record gives no point)
Scattered power outages were reported due to a few trees blown down across Rapides Parish. Less than ten houses had a tree fall on them.
Tropical Storm, St. Landry
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- St. Landry forecast zone
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.599, -92.006 (the zone’s center; the record gives no point)
Scattered power outages were reported due to a few trees blown down across St. Landry Parish.
Tropical Storm, St. Mary
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- St. Mary forecast zone
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
Isolated power outages were reported due to a few trees blown down across St. Mary Parish.
Tropical Storm, Upper St. Martin
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Upper St. Martin forecast zone
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.129, -91.608 (the zone’s center; the record gives no point)
Isolated power outages were reported due to a few trees blown down across upper St. Martin Parish.
Tropical Storm, Vermilion
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Vermilion forecast zone
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
Isolated power outages were reported due to a few trees blown down across Vermilion Parish.
Tropical Storm, Vernon
- When
- September 3, 12:00 PM CST to September 4, 6:00 PM CST
- Where
- Vernon forecast zone
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.108, -93.184 (the zone’s center; the record gives no point)
Scattered power outages were reported due to a few trees blown down across Vernon Parish.
Tornado, Lafayette
- When
- September 3, 12:10 PM CST to 12:11 PM CST
- Where
- Lafayette County, 2.01 mi ESE of Ridge to 1.91 mi ESE of Ridge
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 30.164, -92.147
Eyewitnesses saw a tornado briefly touch down in a field off of Golden Grain Road, doing no damage.
Flash Flood, Acadia
- When
- September 3, 6:45 PM CST to 7:45 PM CST
- Where
- Acadia County, 0.91 mi NW of Egan to 0.84 mi W of Egan
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.240, -92.510
Major street flooding was reported in Egan, resulting in one home having a few inches of water enter it.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, September 3 to 4, 20111 death · 1 injured · $296,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Tennessee, September 3 to 5, 20111 death · $60,000 · 65 kt wind · 16 events
- Tornadoes and Flash Flooding in Mississippi, September 3 to 5, 20111 injured · $1.8 million · EF1 · 64 events
- High Surf in Texas, September 3, 20111 death · 1 event
- Damaging Winds in Michigan, September 3, 201110 injured · $39,000 · 65 kt wind · 15 events
- Tornadoes and Storm Surge in Florida, September 3 to 6, 2011$226,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Alabama, September 3 to 5, 2011$247,000 · EF1 · 8 events
- Hail and Damaging Winds in Wisconsin, September 3, 2011$415,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Ohio, September 3 to 4, 2011$317,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, September 3, 2011$260,000 · 1.75 in hail · 8 events
- Tornadoes in Mississippi, September 3 to 4, 2011$100,000 · EF1 · 3 events
- Damaging Winds in Indiana, September 3, 20111 injured · $79,000 · 56 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348501, 348503, 348504, 348505, 348506, 348508, 348509, 348511, 348512, 348513, 348514, 348515, 348516, 348517, 348518, 348519, 348520, 348797, 348523.